Thunderstorm Wind, Rutland
- When
- July 21, 9:50 PM EST
- Where
- Rutland County, Castleton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.617, -73.183
An area of low pressure moved from eastern New York into New England Monday night. Rapidly moving thunderstorms associated with this system resulted in a transport down to the surface of strong upper level winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure moved from eastern New York into New England Monday night. Rapidly moving thunderstorms associated with this system resulted in a transport down to the surface of strong upper level winds. In the town of Castleton, several trees were blown down and/or uprooted. In addition, some structural damage was reported to roofs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 21, 9:25 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1025 PM EDT MON JUL 21 2003 WILL BE SENDING OUT UPDATED ZONES...MAINLY JUST TO KEEP FCST CURRENT AND TO REMOVE MENTION OF SEVERE THUNDERSTORM WATCH FOR RUTLAND AND WINDSOR COUNTIES...WHICH HAS EXPIRED. WILL HOLD OFF UNTIL STRONG CELL NOW ENTERING WINDSOR COUNTY...AND MOVING RAPIDLY NORTHEAST AT ABOUT 50 MPH...HAS LEFT THE AREA. TO THIS POINT...SEVERE WX HAS BEEN CONFINED TO LOCATIONS SOUTH OF BTV CWA. SHRA/TSRA ACTIVITY WHICH IS WDSPRD ACRS THE FA ATTM IS EXPECTED TO DIMINSH OVERNIGHT WITH PASSAGE OF SHRTWV AND ASSOCD SFC LOW. WITH ATMOS REMAINING MARGINALLY UNSTABLE THOUGH...AND MORE SHRA/TSRA BACK IN WRN NY/PA...WL KEEP IN AT LEAST CHC POPS ALL ZONES. RJS PREVIOUS AFD BELOW.... ---------------------- WATER VAPOR LOOP SHOWS AMPLIFIED PATTERN ACRS US WITH MID/UPPER LVL TROF ACRS GREAT LAKES AND RIDGE OVER WESTERN CONUS. NUMEROUS 5H VORTS (CONVECTIVELY INDUCED) CONT TO ROTATE AROUND TROF BASE... COMBINED WITH JET COUPLETS ARE HELPING IN THE DEVELOPMENT OF -TRW ACRS OHIO VALLEY/GREAT LAKES. MEANWHILE...SFC ANALYSIS PLACE FRNT ACRS SOUTHERN CANADA INTO OHIO VALLEY WITH WEAK AREAS OF LOW PRES RIDING ALONG FRNT. MOSAIC RADARS SHOW -RW CENTRAL/SOUTHERN VT ATTM WITH MORE ACTIVITY DEVELOPING ALONG SFC FRNT ACRS WESTERN/CENTRAL NY/PA. TEMPS ARE IN THE 70S WITH LIMITED SFC HEATING...CAPES/LLVL INSTABILITY IS MARGINALLY FOR TRW ACTIVITY ACRS OUR CWA. TONIGHT-TUESDAY...MODELS IN GOOD AGREEMENT WITH DIGGING MID/UPPER LVL TROF ACRS GREAT LAKES REGION THROUGH TUESDAY AND SFC FRNT STALLING ACRS CWA. HOWEVER...TIMING OF INDIVIDUAL 5H S/WS AND ASSOCIATED SFC LOW FEATURES DEVELOPING ALONG FRNT ARE IN SOME DISAGREEMENT AMONG THE MODELS. BASED ON CRNT UPSTREAM RADAR ACTIVITY AND MODELS PROGS OF ULVL DIVERGENCE AND 7H LIFT/MOISTURE WL CONT WITH CAT POPS TONIGHT. SVR WX POTENTIAL LOOKS MINIMAL GIVEN LACK OF SFC HEATING TODAY AND CAPES AOB 1000 J/KG. TUESDAY...ANOTHER 5H VORT ROUND TROF BASE AND MOVES ACRS OUR CENTRAL/SOUTHERN CWA. THIS COMBINED WITH MID LVL MOISTURE/LIFT WL MENTION LIKELY ACRS SOUTHERN/CENTRAL CWA. ALSO...A WEAK INSTABILITY AXIS OF CAPES AOA 1000 J/KG AND LIS AROUND -3 DEVELOPS TUESDAY ACRS NORTHERN NY. THIS COMBINED WITH ENERGY ALOFT COULD HELP IN THE DEVELOPMENT OF AFTERNOON TRW. 85H TEMPS ARE PROGGED TO BE AROUND 14C AND FEEL TEMPS WL BE HIGHLY DEPEND UPON CLOUD COVER. WEDNESDAY...ONE SFC WAVE LIFTS INTO NORTHERN NEW ENGLAND AS ANOTHER SFC LOW PRES DEVELOPS ALONG THE FRNT AND APPROACHES CWA BY 00Z THURS. WL CONT WITH PREVIOUS FCSTER THINKING AND MENTION CHC POPS WEDS. CRNT FEELING BEST DYNAMICS/MOISTURE WITH NEXT SYSTEM WL BE ACRS OUR CENTRAL/SOUTHERN CWA. HOWEVER...GIVEN UNCERTAINTY IN TIMING AND STRENGTH OF SYSTEM WL CONT TO MENTION CHC POPS ATTM. MOISTURE PROFILES SUGGEST SOME BREAKS IN THE OVERCAST THRU THE DAY. THIS COMBINED WITH 85H TEMPS NEAR 14C SUPPORT HIGHS IN THE L/M 70S MTNS TO NEAR 80F CHAMPLAIN VALLEY. EXTENDED...MID/UPPER LVL TROF ACRS CENTRAL GREAT LAKES SHIFTS INTO NE CONUS AND SLOWLY WEAKENS BY FRI. THIS COMBINED WITH A SFC FRNT PARALLELING FLOW ALOFT ACRS CENTRAL NEW ENGLAND AND SEVERAL 5H VORTS ENHANCING LOW PRES ALONG FRNT WL KEEP WX PATTERN UNSETTLED. WL CONT TO MENTION CHC POPS FOR WEDS-THURS EVENING ASSOCIATED WITH THIS PATTERN. VERY DIFFICULT TIMING INDIVIDUAL WAVES WITH SW FLOW ALOFT AND MODELS HAVING CONVECTIVE FEEDBACK PROBLEMS. THEREFORE...WL ONLY MENTION CHC POPS ATTM. 85H TEMPS AND CLOUDS/PRECIP SUPPORT TEMPS MID/U70S MOST LOCATIONS. NEXT S/W AND SFC COLD FRNT APPROACHES CWA LATE SAT INTO SUNDAY. THIS COMBINED WITH INCREASED MOISTURE/LIFT WL MENTION CHC POPS WESTERN CWA SAT AFTERNOON AND ENTIRE CWA SAT NITE INTO SUNDAY. OTHERWISE...85H TEMPS SUPPORT HIGHS IN THE L/M 80S SAT AND U70S/L80S SUNDAY INTO MONDAY. .BTV...NONE. TABER
NYZ026>031-034-035-087-VTZ001>012-016>019-211145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 542 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS...AND A FEW THUNDERSTORMS...WILL BECOME MORE WIDESPREAD BY LATE THIS AFTERNOON AND CONTINUE TONIGHT. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY, AND MAY ONLY SLOWLY DIMINISH ON WEDNESDAY AND THURSDAY. SOME AREAS MAY SEE ENOUGH COMBINED RAINFALL DURING THIS WEEK THAT SOME RUNOFF PROBLEMS MAY DEVELOP. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
VTZ011-012-019-220200- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BURLINGTON VT 509 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR SOUTHERN VERMONT UNTIL 10 PM EDT. THE COUNTIES INCLUDED IN THE WATCH ARE RUTLAND AND WINDSOR. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN NEW YORK WILL MOVE NORTHEAST AT 20 TO 25 MPH INTO SOUTHERN VERMONT THROUGH THIS EVENING. AS THESE STORMS INTERACT WITH SOME LOW LEVEL INSTABILITY AND A DISTURBANCE IN THE JET STREAM WINDS ALOFT...HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING THUNDERSTORM WINDS WILL BE POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A RUTLAND TO WHITE RIVER JUNCTION LINE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS. TABER
VTZ011-012-019-220200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 705 PM EDT MON JUL 21 2003 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR RUTLAND AND WINDSOR COUNTIES IN VERMONT UNTIL 1000 PM EDT... A LARGE LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE EAST-NORTHEAST ACROSS SOUTHERN NEW YORK AT AROUND 40 MPH. THE NORTHERN END OF THIS LINE MAY CLIP RUTLAND AND WINDSOR COUNTIES AFTER 830 PM. THUNDERSTORMS TODAY ARE INTERACTING WITH SOME LOW LEVEL INSTABILITY AND A DISTURBANCE IN THE JET STREAM WINDS ALOFT...AND HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STRONGER THUNDERSTORMS. ADVANCE PLANNING DURING A SEVERE WEATHER WATCH IS ESSENTIAL. MAKE SURE YOUR FAMILY KNOWS WHERE TO GO...AND WHAT TO DO IN THE EVENT SEVERE THUNDERSTORM WARNINGS ARE ISSUED. IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER IN A DITCH. CROUCH DOWN LOW TO THE GROUND AND COVER YOUR HEAD. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING... AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER WEATHER UPDATES. MURRAY
The Burlington radar (KCXX), 99 km away, was scanning. The volume nearest the first event began at 02:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375559.